You Are Here:Home/Resources/DNS Navigator/DNS Navigator Details
You receive a phone call from one of your nurses, who states that a resident had a hypoglycemic event last night that resulted in a fall. The resident, who has insulin-dependent diabetes, had her blood glucose checked after the incident and it was found to be 60 mg/dL. Her glucose levels were corrected and the physician assessed her for injuries.
Incident investigation later reveals that the dose and type of insulin ordered for the resident were appropriate and that the nurse correctly prepared and administered the injection. Upon further evaluation, one of the potential contributing factors identified is that the injection was given with an insulin needle that was longer than clinically recommended. This may have resulted in the insulin being deposited in the muscle rather than the subcutaneous tissue, something that has been shown to increase insulin absorption, which can lead to an increased risk of hypoglycemia.
To access this article, please login or sign up for a membership.